Minnesota, 2020

Hail in Minnesota, April 7, 2020

April 7, 2020 · NWS MPX · 2 events in 2 counties and zones

Several thunderstorms, some severe, developed across northeast South Dakota during the late evening of Monday, April 6th. These storms moved across west-central Minnesota after midnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Several thunderstorms, some severe, developed across northeast South Dakota during the late evening of Monday, April 6th. These storms moved across west-central Minnesota after midnight. There were several reports of hail (possibly a swath of hail) with a measured hail size of one inch over northwest Douglas County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 6, 11:44 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Apr 6, 11:44 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1244 AM CDT Tue Apr 7 2020

.UPDATE...
Issued at 1234 AM CDT Tue Apr 7 2020

Updated to include 06z aviation discussion below.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 252 PM CDT Mon Apr 6 2020

Extensive cloud cover that was across the area for most of the day
has mixed out some... but cu is filling in the holes and
redevelopment of low clouds will occur tonight along with some
areas of fog. An area of showers and embedded thunderstorms still
looks to work into the western portion of the area later this
evening as the instability axis ahead of the cold front works in
from the Plains. The best chance for precipitation will be across
the northern half of the area, where elevated instability will
combine best with isentropic ascent. With MUCAPE values getting
near or above 1000 J/Kg and decent deep layer shear there is some
potential for a few strong elevated storms. The main threat from
any such activity would be large hail, generally north of I-94
during the overnight hours into early Tuesday morning. The front
will push east Tuesday, taking precipitation chances with it.

.LONG TERM...(Wednesday through Monday)
Issued at 252 AM CDT Mon Apr 6 2020

The overall theme for the latter portion of the forecast period
hasn't changed, with the model guidance still in good agreement on
a change to the large scale pattern that favors much cooler
weather for our area. The modest ridging currently in place will
give way to northwest upper flow by midweek, then troughing across
the eastern half of the continent by the weekend. Much colder air
will work into the area behind a cold front on Wednesday, and this
will remain through the remainder of the period (albeit with some
modification over time). The main chances for precipitation will
be on Wednesday, primary along the frontal boundary as it pushes
through the southern portion of the forecast area, then again over
the weekend (although guidance still has some disagreement on the
timing for things, with the GFS lagging the ECMWF and Canadian
solutions). Some shower activity in between those systems can't be
ruled out given the cold air aloft and opportunity for decent
boundary layer heating with April sunshine.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1234 AM CDT Tue Apr 7 2020

MVFR ceilings, with some pockets of IFR ceilings, have overspread
much of the area and ceilings will continue to drop overnight as
a warm front approaches from the west. IFR ceilings are expected
at all sites with some MVFR-IFR fog developing through daybreak
Tuesday. The main concern is convection through Tuesday morning.
Best chances remain along and north of the I-94 corridor but
instead of moving ENE, models have aligned with radar trends in
the convection moving more due E and potentially SE in eastern MN
into western WI. As such, have only kept the 2 southern MN TAFs
dry with a mix of SHRA and TSRA in the TAFs. For winds, the trend
is to keep SE winds in place ahead of the system then winds
quickly snap to SW and NW as the low pres center and its cold
front move through the area. Timing is still a little tricky so
some leeway of 1-2 hrs may be needed for the wind shift and
clearing Tuesday afternoon.

KMSP...Have adjusted the precip mention to a TEMPO as convection
in western MN is moving generally due E and there is a fair amount
of lightning in the convection so although only generic
thunderstorms, they may come close enough to MSP for them to show
up in the observations. The duration of TSRA may be a bit longer
than the current TEMPO shows so that may need to be adjusted based
on radar trends. Otherwise, confidence remains high in having IFR
conditions during the morning push, especially for ceilings.
Clearing will be fairly quick late morning into early afternoon as
the cold front pushes across the area.

/OUTLOOK FOR KMSP/
Wed...VFR. Chc -TSRA/MVFR. Wind NW 10-15G25kts.
Thu...VFR. Wind WNW 10-15G25kts.
Fri...VFR. Chc -SHRA/MVFR. Wind WNW 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...JPC
SHORT TERM...
LONG TERM...
AVIATION...JPC
Hazardous weather outlook, Apr 6, 4:08 PM CST, 8 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
508 PM CDT Mon Apr 6 2020

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
072000-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
508 PM CDT Mon Apr 6 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight.

There is a chance of thunderstorms late tonight. Isolated large
hail is possible north and west of Saint Cloud, but widespread
severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a chance of thunderstorms on Tuesday. Severe storms are
not expected.

River flooding will continue this week. Mostly minor flooding is
expected or possible along the Minnesota and Mississippi Rivers.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation is not expected to be needed.

In the hours before

Special weather statement, Apr 6, 10:29 PM CST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1129 PM CDT Mon Apr 6 2020

MNZ047-070500-
Stevens-
1129 PM CDT Mon Apr 6 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT STEVENS COUNTY...

At 1127 PM CDT, strong thunderstorms were located 15 miles southeast
of Wheaton, moving east at 50 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Morris, Chokio, Donnelly, Fish Lake, Alberta and Morris Airport.

This includes U.S. Highway 59 between mile markers 162 and 177.

LAT...LON 4571 9626 4577 9599 4576 9577 4566 9575
      4554 9575 4553 9624
TIME...MOT...LOC 0427Z 262DEG 43KT 4563 9630

LS
Special weather statement, Apr 6, 11:29 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1229 AM CDT Tue Apr 7 2020

MNZ048-049-070630-
Stearns-Pope-
1229 AM CDT Tue Apr 7 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN POPE AND
STEARNS COUNTIES...

At 1228 AM CDT, strong thunderstorms were clustered near Brooten, or
25 miles south of Alexandria, moving east at 50 mph.

Pea size hail is possible with this storm.

Locations impacted include...
St. Cloud, Waite Park, St. Joseph, Cold Spring, Melrose,
Collegeville, Albany, Rockville, Richmond, Avon, Brooten and
Belgrade.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 129 and 167.
 U.S. Highway 71 between mile markers 146 and 166.

LAT...LON 4545 9420 4542 9530 4569 9531 4576 9427
TIME...MOT...LOC 0528Z 262DEG 42KT 4555 9520

LS
Special weather statement, Apr 7, 12:33 AM CST, 12 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
133 AM CDT Tue Apr 7 2020

MNZ049-051-070700-
Sherburne-Stearns-
133 AM CDT Tue Apr 7 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN SHERBURNE AND
EAST CENTRAL STEARNS COUNTIES...

At 133 AM CDT, strong thunderstorms were clustered near Clear Lake,
or 8 miles southeast of St. Cloud, moving east at 50 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
St. Cloud, Waite Park, Zimmerman, Becker, Clearwater, Clear Lake,
Orrock, Santiago, Luxemburg, Sherburne National Wildlife Refuge, St
Cloud Airport and St Augusta.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 167 and 178.
 U.S. Highway 10 in Minnesota between mile markers 181 and 195.

LAT...LON 4556 9363 4538 9363 4541 9403 4542 9404
      4541 9406 4542 9426 4555 9425
TIME...MOT...LOC 0633Z 270DEG 44KT 4548 9409

LS
Special weather statement, Apr 7, 12:34 AM CST, 11 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
134 AM CDT Tue Apr 7 2020

MNZ041-070715-
Douglas-
134 AM CDT Tue Apr 7 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN DOUGLAS COUNTY...

At 134 AM CDT, a strong thunderstorm was located over Evansville, or
19 miles northwest of Alexandria, moving east at 40 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Alexandria, Evansville, Carlos, Brandon, Leaf Valley, Miltona,
Garfield, Belle River, Millerville, Melby and Rose City.

This includes Interstate 94 in Minnesota between mile markers 81 and
90.

LAT...LON 4611 9516 4592 9515 4595 9577 4610 9577
TIME...MOT...LOC 0634Z 265DEG 35KT 4603 9573

LS

The radar

The Fargo/Grand Forks radar (KMVX), 201 km away, was scanning. The volume nearest the first event began at 06:45 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Douglas

When
April 7, 12:45 AM CST to 12:58 AM CST
Where
Douglas County, 5.15 mi WSW of Melby to 3.3 mi WNW of Millerville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.041, -95.829

A few reports of large hail, measured up to one inch in diameter (Along the Grant/Douglas County line near Ashby) occurred over northwest Douglas County. The swath of hail extended to the northeast, close to Millersville, where lots of pea to dime size fell.

Hail, Stearns

When
April 7, 1:51 AM CST
Where
Stearns County, 0.69 mi S of St Cloud
Measured
0.88 in hail
Reported by
Public
Coordinates
45.560, -94.170

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 875371, 875372.